Texas, 2024

Flash Flooding and Hail in Texas, May 1 to 5, 2024

May 1 to 5, 2024 · NWS HGX · 22 events in 6 counties and zones

A series of disturbances moved across the area and produced flash flooding and severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A series of disturbances moved across the area and produced flash flooding and severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 6:01 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 1, 6:01 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
701 PM CDT Wed May 1 2024

...New AVIATION...

.SHORT TERM...
(This evening through Thursday Night)
Issued at 333 PM CDT Wed May 1 2024

We continue to anticipate a heavy rain event overnight and into
tomorrow, which will pose a risk of flash flooding while also
exacerbating ongoing river flooding. A Flood Watch, which now
including Harris County as well as other locations along and north
of the I-10 corridor within the original Watch, will be in effect
between 10 PM tonight and 7 PM tomorrow. Additionally, this line of
storms will pose a threat of severe weather, particularly strong
wind gusts, as it moves through the area.

Models still remain in good agreement in showing the progression of
a robust midlevel trough, which will move across the area overnight
and into tomorrow. Environmental conditions remain favorable for
heavy rain, with abundant moisture availability (PWs of around 2.0
in) that will be sustained by steady onshore flow. Soils remain well-
saturated from Sunday/Monday's storms, which, combined with elevated
river and creek levels, will make flash flooding quicker to develop.
Furthermore, SB instability in the range of 1500 J/kg and effective
layer shear of 40+kt during the overnight/early tomorrow period will
both support heavy rain and the potential for strong to severe wind
gusts. The approach of the aforementioned trough is expected to
induce the development of an MCS to our northwest, with the complex
of storms moving from NW to SE over the course of the overnight and
morning hours. A few isolated storms ahead of the line are possible,
and these storms may result in a few brief heavy downpours. However,
the main heavy rainfall window looks to remain concentrated around
the 2 AM to 12 PM timeframe.

In terms of rainfall totals, there remains quite a bit of
uncertainty across the most recent iterations of available HiRes
models as well as the HREF. Generally, the axis of heaviest rainfall
has shifted to the south since yesterday, with most locations along
and north of the I-10 corridor poised to receive average rainfall
amounts between 2-5". Some localized totals may reach 6-9", although
the exact location and extent of any higher amounts will be
dependent on exactly how the development of the line unfolds. A
faster-moving line, as depicted in some of the more recent HRRR
runs, would favor less instances of localized higher amounts but
would also result in an increased risk of strong/severe wind gusts
with the development of a stronger cold pool behind the line. With
slower-moving solutions, we'd expect to see greater instances of the
locally higher amounts. A few solutions also show some redevelopment
of scattered storms tomorrow afternoon, which could produce a few
more locally heavy downpours.

While uncertainty remains in the forecast, we nonetheless still
anticipate a widespread flooding threat with the threat of severe
weather also still present. In addition to the threat of street
flooding, these additional rains will also contribute to the ongoing
river flooding across the area, particularly across portions of the
San Jacinto and Trinity basins. This period will remain a time to be
weather aware and weather prepared...with flooding and strong winds
potentially impacting the morning commute across the area, caution
should be exercised while traveling. Having multiple ways to receive
warnings remains very important!

Cady

&&

.LONG TERM...
(Friday through next Tuesday)
Issued at 333 PM CDT Wed May 1 2024

The long-term forecast period continues to show a series of upper-
level disturbances moving through a quasi-zonal flow through the
early weekend. Onshore winds will continue to pull moisture into SE
Texas from the Gulf, causing another increase in PW values Friday
(between 1.5 and 1.8 inches). Highest PW values are reflected over
an area generally north of I-10 and east of I-45. Furthermore, the
500mb layer shows ripples in the overall flow with embedded vort
maxes crossing through the northern portion of the CWA. In addition
to the aforementioned ingredients, models continue to indicate the
potential for a 925mb LLJ to redevelop Friday (guidance is pretty
spread out with regards to the strength of the LLJ). This setup will
allow for a few more rounds of showers and storms to move through,
again with highest chances remaining in the area north of I-10 and
east of I-45. Low-level moisture hangs around through the weekend;
however, precipitation chances remain on the lower end (20% or less)
on Saturday. Upper-level flow becomes more zonal, the LLJ
dissipates, and drier air moves into the mid-levels which will help
reduce the coverage of precipitation. Any precipitation on Saturday
will likely be diurnal in nature (plenty of CAPE with daytime
heating eroding the cap) and the highest chances once again reside
in the NE portion of the CWA.

Given the already saturated soils in the Brazos Valley/Piney Woods
in addition to the forecasted rainfall for the short-term period,
any further rainfall will enhance the potential for flash flooding
and river flooding. It is important to bear in mind that rivers can
respond anywhere from a few hours to days after a significant
rainfall event. Please continue to monitor the forecast, have a plan
for yourself, family, and pets, and have multiple ways to receive
alerts.

The active weather pattern appears to settle down early next week as
upper level ridging prevails and leads to drier and warmer
conditions. Highs for next week will reach into the upper 80s to low
90s. Dew points in the low 70s will lead to more muggy condition as
well.

Adams

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 627 PM CDT Wed May 1 2024

Mostly VFR conditions are prevailing across SE TX at this time, along
with a couple of storms as well. Fortunately, this activity does seem
to be weakening as it moves out of the CWA. However, chances for more
development remains on track for later tonight on through early Thurs
morning. Have tweaked the timing of these storms to start (from west-
east) just after midnight for CLL...with this activity tracking E/SE.
The best chances for storms/heavy rainfall are going to be across the
northern CWA. But gusty winds and reduced VSBYs will be possible with
any of the stronger storms. We could get another round of activity by
tomorrow afternoon (depending a whole lot on what happens overnight),
before conditions finally improve by tomorrow evening areawide. 41

&&

.MARINE...
Issued at 333 PM CDT Wed May 1 2024

Moderate onshore winds are expected through much of the forecast
period. Winds may approach Advisory levels on Thursday. Seas will
generally range between 4 to 6 feet over the offshore waters and
2 to 5 feet over the nearshore waters. In addition to increased
winds, there is an increased risk for strong rip currents to
occur across the Gulf facing beaches over the next few days.
Periods of showers and storms can be expected through the end of
the work week.

&&

.HYDROLOGY...
Issued at 243 AM CDT Wed May 1 2024

River flooding continues, particularly along portions of the
Trinity and San Jacinto rivers. The following river points
continue to remain at or above flood stage as of this morning:

- Trinity River (Goodrich): Major Flood Stage
- Trinity River (Liberty): Moderate Flood Stage, rising to Major
  Flood Stage today
- Trinity River (Riverside): Moderate Flood Stage
- Trinity River (Romayor): Action Stage, rising to Minor Flood
  Stage today
- Trinity River (Moss Bluff): Minor Flood Stage
- Menard Creek (Rye): Moderate Flood Stage
- San Jacinto (New Caney): Major Flood Stage

Additional rainfall over the next few days, both over the area and
upstream, may result in further water level rises and prolonged
river flooding. Remember to heed any instructions from your
local officials and to never travel through flooded areas or
roadways. Please monitor updated forecasts via the NWS AHPS
website and/or the new NWS NWPS webpage (https://water.noaa.gov/)
as the river flood threat continues. 

24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  70  82  72  83 /  80  70  30  50
Houston (IAH)			  73  84  73  83 /  60  60  40  50
Galveston (GLS)			  74  80  74  80 /  40  30  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch from 10 PM CDT this evening through Thursday evening
     for TXZ163-164-176>179-195>200-210>213-300-313.

GM...Small Craft Should Exercise Caution through Thursday afternoon
     for GMZ330-335-350-355-370-375.

&&

SHORT TERM...Cady
LONG TERM....Adams
AVIATION...41
MARINE...Adams

In the hours before

Special weather statement, May 1, 9:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1010 PM CDT Wed May 1 2024

TXZ163-176-177-020345-
Madison TX-Walker TX-Houston TX-
1010 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOUSTON...EASTERN
MADISON AND WEST CENTRAL WALKER COUNTIES THROUGH 1045 PM CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

&&

LAT...LON 3114 9559 3084 9564 3092 9596 3103 9604
      3108 9600 3109 9598 3109 9577 3114 9577
      3115 9575
TIME...MOT...LOC 0309Z 276DEG 20KT 3105 9590

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Luchs
Special weather statement, May 1, 9:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1028 PM CDT Wed May 1 2024

TXZ195-020400-
Burleson TX-
1028 PM CDT Wed May 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BURLESON COUNTY
THROUGH 1100 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or 8 miles southeast of Rockdale, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern Texas.

&&

LAT...LON 3069 9670 3068 9670 3046 9687 3046 9689
      3047 9691 3049 9690 3050 9690 3050 9691
      3051 9690 3054 9692 3054 9694 3056 9696
TIME...MOT...LOC 0328Z 223DEG 29KT 3057 9690

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Luchs

The radar

The Houston radar (KHGX), 169 km away, was scanning. The volume nearest the first event began at 03:30 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 8 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Trinity

When
May 1, 9:30 PM CST
Where
Trinity County, 2.79 mi S of Glendale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.980, -95.319

Trees were downed on Ward Road near Highway 94.

Flash Flood, Trinity

When
May 1, 10:38 PM CST to 11:30 PM CST
Where
Trinity County, 2.37 mi W of Pagoda to 1.6 mi W of Pagoda
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.920, -95.320

TX 356 was impassable due to flash flooding.

Flash Flood, Trinity

When
May 1, 10:55 PM CST to May 2, 1:00 AM CST
Where
Trinity County, 3.51 mi S of Glendale to 2.96 mi S of Glendale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.970, -95.330

Street flooding was reported along Hwy 94 near FM 3188.

Flash Flood, Walker

When
May 1, 11:55 PM CST to May 2, 8:00 AM CST
Where
Walker County, 1.78 mi W of Crabbs Prairie to 0.24 mi W of Crabbs Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.750, -95.700

Flooding resulted in multiple water rescues along FM 1696.

Hail, San Jacinto

When
May 2, 1:06 AM CST
Where
San Jacinto County, 2.07 mi S of Coldspring
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.570, -95.150

Ping pong ball sized hail was observed near Coldspring.

Thunderstorm Wind, Polk

When
May 2, 2:40 AM CST
Where
Polk County, 3.57 mi W of Ace
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.520, -94.840

Trees were downed in the Ace area.

Flash Flood, San Jacinto

When
May 2, 4:48 AM CST to 9:30 AM CST
Where
San Jacinto County, 1.38 mi ESE of Coldspring to 0.92 mi SSE of Coldspring
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.590, -95.130

Hwy 150 was impassable in multiple locations due to flash flooding.

Flash Flood, Polk

When
May 2, 5:24 AM CST to 9:30 AM CST
Where
Polk County, 0.69 mi N of Livingston to 0.86 mi N of Livingston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.710, -94.930

Portions of Hwy 146 and BU 59 were impassable due to flash flooding.

Flash Flood, San Jacinto

When
May 2, 6:00 AM CST to 9:00 AM CST
Where
San Jacinto County, 4.55 mi NE of Pointblank to 4.76 mi NE of Pointblank
Cause
Heavy Rain
Reported by
Public
Coordinates
30.800, -95.180

Social media video showed impassable roadways due to street flooding in the Holiday Village subdivision along Lake Livingston.

Hail, Montgomery

When
May 2, 6:27 AM CST
Where
Montgomery County, 3.16 mi NE of Lake Conroe Dam
Measured
0.75 in hail
Reported by
Public
Coordinates
30.380, -95.510

Dime to penny sized hail occurred in the Panorama Village area.

Flash Flood, Harris

When
May 2, 7:04 AM CST to 10:00 AM CST
Where
Harris County, 2.57 mi SW of Spring Skyline Arpt to 2.56 mi SW of Spring Skyline Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
30.048, -95.465

Street flooding was reported south of Spring.

Thunderstorm Wind, Harris

When
May 2, 7:23 AM CST
Where
Harris County, 5.66 mi NNW of Harmaston
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.050, -95.170

A large tree was downed in a residential neighborhood of Kingwood.

Thunderstorm Wind, Montgomery

When
May 2, 8:03 AM CST
Where
Montgomery County, 2.9 mi ESE of Oak Ridge North
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.133, -95.386

A tree fell on a school bus and fences were downed near the intersection of Elan Blvd. and Birnham Woods Drive.

Thunderstorm Wind, Harris

When
May 2, 8:20 AM CST
Where
Harris County, 3.3 mi NNW of Huffman
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
30.060, -95.110

A trailer was flipped over at an RV park.

Thunderstorm Wind, Montgomery

When
May 2, 8:30 AM CST
Where
Montgomery County, 4.32 mi ESE of Oak Ridge North
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.129, -95.362

Trees were downed and fences were damaged near the intersection of Imperial Promenade Drive and Highway 99.

Flash Flood, Montgomery

When
May 2, 8:31 AM CST to 10:30 AM CST
Where
Montgomery County, 0.69 mi S of Porter to 0.82 mi S of Porter
Cause
Heavy Rain
Reported by
Public
Coordinates
30.090, -95.230

Social media video showed water over the roadway and in yards along East Hammond Drive.

Flash Flood, Montgomery

When
May 2, 8:31 AM CST to 10:30 AM CST
Where
Montgomery County, 2.03 mi NW of Tamina to 1.41 mi NW of Tamina
Cause
Heavy Rain
Reported by
Public
Coordinates
30.199, -95.456

The Interstate 45 frontage road was impassable due to flash flooding in The Woodlands.

Flash Flood, Harris

When
May 2, 8:47 AM CST to 11:45 AM CST
Where
Harris County, 1.92 mi WSW of Humble to 1.69 mi WSW of Humble
Cause
Heavy Rain
Reported by
Public
Coordinates
29.990, -95.280

Street flooding was reported to the east of Bush Intercontinental Airport.

Thunderstorm Wind, Harris

When
May 2, 10:05 AM CST
Where
Harris County, 1.51 mi NNE of Cypress
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
29.990, -95.690

Wind gust occurred at a Cypress area WeatherFlow site.

Hail, Harris

When
May 3, 2:55 AM CST
Where
Harris County, 1.92 mi WNW of Korville
Measured
1 in hail
Reported by
Public
Coordinates
30.030, -95.650

Penny to quarter sized hail was observed between Cypress and Tomball.

Lightning, Montgomery

When
May 3, 2:00 PM CST
Where
Montgomery County, 2.52 mi SSE of Grangerland
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.219, -95.308

Man was electrocuted while attempting to place a tarp over vehicles during a storm.

Thunderstorm Wind, Montgomery

When
May 5, 4:56 AM CST
Where
Montgomery County, 0.69 mi N of Pinehurst
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
30.180, -95.680

Several large trees were downed in the Pinehurst area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Montgomery2024-05-0339MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165971, 1188442, 1188471, 1188470, 1165966, 1165962, 1188466, 1188462, 1188458, 1165968, 1188445, 1165972, 1165973, 1165964, 1165974, 1188449, 1188451, 1188444, 1165978, 1165967, 1209186, 1165965.